Texas, 2008Hail and Damaging Winds in Texas, June 17, 2008
June 17, 2008 · NWS LUB · 14 events in 7 counties and zones
A violent round of supercell thunderstorms produced giant hail over the western South Plains of west Texas during the evening hours of the 17th. The storms caused extensive damage in a number of South Plains communities including: Friona (Parmer County), Muleshoe (Bailey County), and Plains (Yoakum County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- $2.3 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A violent round of supercell thunderstorms produced giant hail over the western South Plains of west Texas during the evening hours of the 17th. The storms caused extensive damage in a number of South Plains communities including: Friona (Parmer County), Muleshoe (Bailey County), and Plains (Yoakum County). In addition, area agricultural crops sustained heavy damage that resulted in severe economic losses.
Total damages sustained across the South Plains region of west Texas on the 17th were estimated to exceed $3.5 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 44 minutes earlier.
Area forecast discussion, Jun 17, 5:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT TUE JUN 17 2008
.UPDATE...
HAVE UPDATED PRODUCTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
06Z OVER THE ENTIRE CWA. CURRENT CLUSTERS OF THUNDERSTORMS OVER
THE WESTERN TEXAS PANHANDLE WERE MOVING SOUTHEASTWARD...WITH THE
SOUTHERN MOST STORM BEGINNING TO SAG INTO THE EXTREME NORTHWESTERN
ZONES /PARMER AND CASTRO COUNTIES/. EXPECT THIS ACTIVITY TO
ORGANIZE INTO A COMPLEX THIS EVENING AND SPREAD SOUTHEAST OVER
MUCH OF THE AREA TONIGHT. THE ACTIVITY WILL BRING A LARGE HAIL
AND STRONG WIND THREAT WITH IT. HAVE INCREASED POPS OVER THE
NORTHWEST AND NORTH-CENTRAL ZONES WHERE CONVECTION APPEARS
IMMINENT...WHILE MAINTAINING ALREADY LIKELY POPS OVER MUCH OF THE
REMAINDER OF THE AREA. FEW OTHER MINOR CHANGES MADE TO THE GRIDS
AS THE OVERALL INTEGRITY OF THE FORECAST IS IN GOOD SHAPE FOR
ABOVE OUTLINED EXPECTED EVOLUTION.
&&
.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 17 2008/
SHORT TERM...
19Z SFC ANALYSIS SHOWS OUTFLOW BOUNDARY HAS MOVED INTO ERN NM WITH
RELATIVELY COOL BUT HUMID AIR MASS IN ITS WAKE. EVEN WITH VEERING OF
THE LOW LEVEL WINDS IT DOES NOT APPEAR THERE WILL BE MUCH LOW LEVEL
FOCUS FOR CONVECTION IN THE FCST AREA LATE THIS AFTN/EARLY THIS
EVENING UNLESS POSSIBLY ALONG AREA OF DIFFERENTIAL HEATING.
CONVECTIVE INITIATION HAS ALREADY OCCURRED ON THE HIGH TERRAIN OF
CNTL AND NERN NM AND EXPECT FURTHER DEVELOPMENT EWD INTO THE WRN
TEXAS PANHANDLE. IT IS THIS ACTIVITY THAT IS EXPECTED TO MOVE SEWD
IN THE NW FLOW ALOFT INTO THE FCST AREA. MODELS IN GOOD AGREEMENT
THAT THIS WILL OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY
FOR ALL BUT THE SWRN QUADRANT OF THE FCST AREA. WILL CONTINUE TO
HAVE POTENTIAL FOR ISOLATED SUPERCELLS THROUGH MID-EVENING WHEN
EVOLUTION INTO MCS IS EXPECTED.
FOR WEDNESDAY...NO OBVIOUS LOW LEVEL FOCUS PROGGED IN THE MODELS.
BUT THAT COULD GO OUT THE WINDOW DEPENDING UPON RESIDUAL OUTFLOW
BOUNDARIES FROM TONIGHTS CONVECTION. EVEN THOUGH MODELS SUGGEST NO
PRECIP DURING THE DAY THINK IT PRUDENT TO KEEP SLIGHT CHC POPS GOING
UNTIL CONVINCED OTHERWISE. OUTFLOW BOUNDARIES COULD CAUSE HAVOC WITH
TEMPS TONIGHT AND WEDNESDAY. WILL TREND TOWARD COOLER SIDE TONIGHT
BUT EXPECT BETTER RECOVERY THAN SEEN TODAY FOR THE HIGHS.
LONG TERM...
UPPER HIGH OVER NORTHERN MEXICO WILL CONTINUE TO MAINTAIN
NORTHWEST FLOW OVER THE AREA INTO THIS WEEKEND...AFTER WHICH THE
UPPER HIGH MAY MOVE MORE DIRECTLY OVER THE AREA. WHILE THE
NORTHWEST FLOW ALOFT CONTINUES...WE SHOULD CONTINUE TO HAVE A
POTENTIAL FOR MOSTLY NIGHTTIME THUNDERSTORMS...EVEN THOUGH THAT
POTENTIAL SHOULD REMAIN RELATIVELY LOW EACH NIGHT. THE CHANCES ON
ANY PARTICULAR DAY ARE LIKELY TO BE INFLUENCED BY THE PREVIOUS
NIGHTS STORMS. FOR WEDNESDAY NIGHT...LATEST MODELS SHOW THE
SIGNIFICANT RAIN CHANCES WELL NORTHEAST OF OUR FORECAST AREA...HOWEVER
PREVIOUS MODELS SHOWED THE POTENTIAL CLOSER TO HOME. AS
SUCH...WILL REDUCE CHANCES IN THE FORECAST SOME BUT NOT REMOVE
THEM. THURSDAY NIGHT MODELS SHOW MORE ACTIVITY LOCALLY. THEN
EXPECT REDUCED CHANCES OVER THE WEEKEND AS THE UPPER HIGH IS
FORECAST TO BUILD MORE DIRECTLY OVER THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 94 65 96 66 / 70 20 20 20 40
TULIA 64 92 67 95 68 / 70 20 20 20 40
PLAINVIEW 63 89 68 94 68 / 70 20 20 20 30
LEVELLAND 65 93 68 95 69 / 60 20 20 20 20
LUBBOCK 66 92 70 95 69 / 60 20 20 20 20
DENVER CITY 65 93 68 94 69 / 50 20 20 10 20
BROWNFIELD 65 93 69 95 69 / 50 20 20 20 20
CHILDRESS 68 93 70 98 68 / 60 20 20 20 40
SPUR 64 92 71 99 71 / 60 20 20 20 20
ASPERMONT 68 93 71 100 73 / 60 20 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23
Hazardous weather outlook, Jun 17, 10:20 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT TUE JUN 17 2008
TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW
MEXICO...THE TEXAS PANHANDLE AND POSSIBLY THE WESTERN SOUTH PLAINS
AS AN OUTFLOW BOUNDARY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA
EARLY TODAY MOVES TO THE WEST TOWARD THE NEW MEXICO STATE LINE.
CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO EVOLVE
INTO SUPERCELLS WITH EVENTUAL ORGANIZATION INTO A COMPLEX OF
THUNDERSTORMS LIKELY. STORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST
AND SPREAD ACROSS THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS INITIALLY WITH
AN ISOLATED TORNADO A LIMITED POSSIBILITY WITH ANY SUPERCELLS THIS
EVENING. THE MAIN THREATS ARE EXPECTED TO EVOLVE TOWARD DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL AS THE NIGHT PROGRESSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
PARTICULARLY DURING THE EVENING AND NIGHTTIME HOURS WEDNESDAY
THROUGH FRIDAY. THERE WILL BE A THREAT OF SEVERE WEATHER WITH THESE
THUNDERSTORMS...IN PARTICULAR A POSSIBILITY OF DAMAGING WINDS AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jun 17, 1:34 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
234 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1016 PM NON-TSTM WND DMG JAYTON 33.25N 100.57W
06/16/2008 KENT TX CO-OP OBSERVER
TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
BLOWN OFF ROOFS
&&
EVENT NUMBER 00122
FBLocal storm report, Jun 17, 1:39 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND DMG JAYTON 33.25N 100.57W
06/16/2008 KENT TX CO-OP OBSERVER
TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
BLOWN OFF ROOFS
&&
CORRECTED EVENT
EVENT NUMBER 00122
FBSpecial weather statement, Jun 17, 5:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT TUE JUN 17 2008
TXZ021-022-172345-
PARMER TX-CASTRO TX-
609 PM CDT TUE JUN 17 2008
...SEVERE THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...
AT 605 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM OVER DEAF SMITH COUNTY 10 MILES NORTHWEST OF
BLACK...OR ABOUT 11 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 15
MPH.
THIS STORM CONTINUES TO INDICATE THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS AS IT APPROACHES BLACK AND SUMMERFIELD. BE PREPARED
TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Parmer
- When
- June 17, 6:15 PM CST to 6:20 PM CST
- Where
- Parmer County, Friona
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -102.730
Local law enforcement officials reported that golf ball size hail, occasionally accompanied by larger hail stones, fell steady over Friona for at least five minutes during the early evening of the 17th. This as a supercell thunderstorm impacted portions of northeastern Parmer County.
Hail, Parmer
- When
- June 17, 6:17 PM CST
- Where
- Parmer County, Friona
- Measured
- 2.75 in hail
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -102.730
Local law enforcement officials reported that golf ball size hail was occasionally mixed with stones up to the size of baseballs in Friona. The very large hail caused widespread damage across the city, with a number of vehicles and structures sustaining hail damage. The hail punctured a portion of the town's elementary school, and subsequently contributed to flooding several class rooms. No injuries were reported.
Hail, Parmer
- When
- June 17, 7:00 PM CST to 7:43 PM CST
- Where
- Parmer County, 6 mi W of Friona to 10 mi E of Farwell
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -102.835
Multiple reports indicated that a second supercell thunderstorm produced a swath of large hail, occasionally very large, over western Parmer County during the 19:00 CST hour. Initial reports relayed by the broadcast media indicated that quarter size hail occurred west of Friona at 19:00 CST. The storm and its associated hail swath continued southward, with additional reports received from areas east of Farwell at 19:43 CST.
Hail, Lamb
- When
- June 17, 7:26 PM CST to 7:28 PM CST
- Where
- Lamb County, 16 mi W of Earth to 6 mi W of Earth
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.680
Local fire department and law enforcement officials reported that golf ball size hail, and occasionally larger hail stones, accompanied a severe storm along U.S. Highway 70 in northwestern Lamb County.
Hail, Lamb
- When
- June 17, 7:26 PM CST
- Where
- Lamb County, 16 mi W of Earth
- Measured
- 4.5 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.680
Law enforcement officials reported giant softball size hail near U.S. Highway 70 west of Earth, just east of the Bailey and Lamb County line. The hail damaged several vehicles and a few rural residences.
Hail, Parmer
- When
- June 17, 7:43 PM CST
- Where
- Parmer County, 10 mi E of Farwell
- Measured
- 2.75 in hail
- Crop damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 34.380, -102.855
The broadcast media relayed reports of giant baseball size hail ten miles east of Farwell along Farm to Market Road 145. Agricultural officials reported that cotton, wheat, and corn crops were severely damaged across portions of western and central Parmer County.
Thunderstorm Wind, Bailey
- When
- June 17, 7:55 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
The Texas Tech University West Texas Mesonet recorded a severe thunderstorm wind gust of 58 mph just south of Muleshoe. These winds are believed to have been associated with the rear flank downdraft of an intense supercell thunderstorm which went on to produce giant sized damaging hail in the city.
Hail, Bailey
- When
- June 17, 8:00 PM CST
- Where
- Bailey County, Muleshoe
- Measured
- 4.5 in hail
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -102.730
Emergency management officials reported that giant hail stones that ranged in size from baseballs to softballs resulted in significant damages throughout the city of Muleshoe around 20:00 CST. Numerous windshields were knocked out of vehicles and many structures sustained heavy roof and window damage. Hail even punctured the interior walls of one mobile home. No injuries were reported.
Thunderstorm Wind, Castro
- When
- June 17, 8:20 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
The Texas Tech University West Texas Mesonet site near Dimmitt recorded a severe thunderstorm wind gust of 58 mph at 20:20 CST. No damage was reported.
Hail, Cochran
- When
- June 17, 8:45 PM CST to 8:55 PM CST
- Where
- Cochran County, 10 mi WSW of Morton to Morton
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.665, -102.931
Multiple reports of large hail were received from the Morton vicinity shortly before 21:00 CST on the 17th. Very large hail was initially reported near the Southwest Gin south of Farm to Market Road 114 west of Morton at 20:45 CST. By 20:55 CST golf ball size hail reportedly fell in Morton. Minor damages were reported to vehicles and structures.
Hail, Cochran
- When
- June 17, 8:45 PM CST
- Where
- Cochran County, 10 mi WSW of Morton
- Measured
- 2.75 in hail
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 33.665, -102.931
Baseball size hail was reported in the vicinity of the Southwest Gin around 20:45 CST. The giant hail resulted in damage to a number of cotton crops.
Hail, Kent
- When
- June 17, 9:02 PM CST
- Where
- Kent County, Girard
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -100.670
Law enforcement officials reported golf ball size hail in Girard. No significant damage was reported.
Thunderstorm Wind, Cochran
- When
- June 17, 9:45 PM CST
- Where
- Cochran County, 1 mi ENE of Morton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.725, -102.754
The Texas Tech University West Texas Mesonet sire near Morton recorded a severe thunderstorm wind gust of 61 mph at 20:45 CST. No damage was reported.
Hail, Yoakum
- When
- June 17, 9:59 PM CST
- Where
- Yoakum County, Plains to 10 mi E of Plains
- Measured
- 3.5 in hail
- Property damage
- $250,000
- Crop damage
- $1.6 million
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.830
The Yoakum County Sheriff's Office reported that baseball size hail smashed out many automobile windshields and punctured holes in the roofs of several mobile homes. Two Sheriff's Office cruisers sustained significant damage. Area gins and cotton farmers reported that more than 25,000 acres of cotton were destroyed east of Plains. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Maine, June 17, 20081.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117841, 117836, 117828, 117854, 117859, 117843, 117864, 117877, 117882, 117889, 117893, 117896, 117884, 117900.